Do anti-tubercular drugs cause joint pains?
Q: I am experiencing joint and muscular pain due to ATT medication. My doctor insists that I continue Caviter for at least 2 months. She has prescribed Voveran SR as a pain reliever. What does this joint pain signify? Are my bones becoming brittle due to medicine? Voveran is known to cause blood vomiting, how safe is it? I have been on it for a week now but am a bit fearful. My doctor told me to reduce Voveran to SOS. I avoided it for two days but was forced to take it again, yet there was no relief in pain, why? I have read that joint pain is a serious side effect of ATT drugs, isn't it imperative that my ATT dosage be modified?
A:It is not true that all anti-tubercular drugs cause joint pains. You are taking Caviter - a Fixed-Dose Combination of three medicines i.e. rifampicin, isoniazid and pyrazinamide + vitamin B-6. I hope you are taking Caviter Forte (that too, 2 tablets a day for adults) and not just plain Caviter since the latter has very low doses and is indicated in small children; in adults it can make the matters worse by germs becoming resistant and finally disease becoming incurable. Pyrazinamide appears to be the culprit causing joint pains. The best way is to discontinue pyrazinamide containing Caviter and replace it with ethambutol such as CX-4 (Cadila Healthcare) kit that contains rifampicin, isoniazid, ethambutol and vitamin B-6 in adult doses. General principle on Fixed-Dose Combinations (FDCs): Medicines are discovered individually and are supposed to be taken separately. A huge number of irrational, illegal combinations of drugs are being sold in India; quite a few without mandatory approval of the Drugs Controller General, India (DCGI). Except in a few cases, it is always better to take medicines separately so that dosage can be adjusted and side effects monitored.